Acetaminophen, Dextromethorphan, Phenylephrine

relieves the common cold and flu symptoms. May not be safe to use if you have high blood pressure. Before using, ask your doctor.

Acetaminophen, Dextromethorphan, Phenylephrine Overview

Reviewed: November 26, 2014
Updated: 

Acetaminophen, dextromethorphan, and phenylephrine is an over-the-counter medication used to temporarily relieve common cold and flu symptoms. It is a single product containing 3 medications: acetaminophen, dextromethorphan, and phenylephrine. Acetaminophen is in a class of drugs called analgesics (pain relievers) and antipyretics (fever reducers) and works by changing the body's response to pain and lowers body temperature. Dextromethorphan is in a class of drugs called antitussives (cough suppressants) and works by lowering the brain's activity that causes coughing. Phenylephrine is in a class of medications called nasal decongestants and works by decreasing enlarged blood vessels in the nasal sinuses.

This medications comes as liquid caps or a liquid to take by mouth. It is usually taken every 4 hours as needed for symptom relief, with or without food.

Common side effects of acetaminophen, dextromethorphan, and phenylephrine include nausea, lightheadedness, and nervousness.

Acetaminophen, dextromethorphan, and phenylephrine can also cause dizziness and drowsiness. Do not drive or operate heavy machinery until you know how acetaminophen, dextromethorphan, and phenylephrine affects you.

Patient Ratings for

How was your experience with ?

First, a little about yourself

Tell us about yourself in a few words?

What tips would you provide a friend before taking ?

What are you taking for?

Choose one
  • Other

How long have you been taking it?

Choose one
  • Less than a week
  • A couple weeks
  • A month or so
  • A few months
  • A year or so
  • Two years or more

How well did work for you?

Did you experience many side effects while taking this drug?

How likely would you be to recommend to a friend?

Uses of Acetaminophen, Dextromethorphan, Phenylephrine

Acetaminophen, dextromethorphan, and phenylephrine is an over-the-counter medication used to temporarily relieve common cold and flu symptoms such as:

  • Nasal congestion
  • Cough
  • Sore throat
  • Headache
  • Minor aches and pains
  • Fever

This medication may be prescribed for other uses. Ask your doctor or pharmacist for more information.

Acetaminophen, Dextromethorphan, Phenylephrine Brand Names

Acetaminophen, Dextromethorphan, Phenylephrine may be found in some form under the following brand names:

Acetaminophen, Dextromethorphan, Phenylephrine Drug Class

Acetaminophen, Dextromethorphan, Phenylephrine is part of the drug class:

Side Effects of Acetaminophen, Dextromethorphan, Phenylephrine

Serious side effects have been reported with acetaminophen, dextromethorphan, and phenylephrine. See the "Acetaminophen, dextromethorphan, and phenylephrine Precautions" section.

Common side effects of acetaminophen, dextromethorphan, and phenylephrine include the following:

  • nasuea
  • dizziness
  • drowsiness
  • nervousness
  • irritability

This is not a complete list of acetaminophen, dextromethorphan, and phenylephrine side effects. Ask your doctor or pharmacist for more information.

Tell your doctor if you have any side effect that bothers you or that does not go away.

Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.

Acetaminophen, Dextromethorphan, Phenylephrine Interactions

Tell your doctor about all the medicines you take, including prescription and non-prescription medicines, vitamins, and herbal supplements. Especially tell your doctor if you take:

  • monoamine oxidase inhibitors such as tranylcypromine (Parnate), phenelzine (Nardil), selegiline (Eldepryl, Zelapar), isocarboxazid (Marplan), and rasagiline (Azilect)
  • any other drug containing acetaminophen (prescription or over-the-counter)
  • the blood thinner medication, warfarin

This is not a complete list of acetaminophen, dextromethorphan, and phenylephrine drug interactions. Ask your doctor or pharmacist for more information.

Acetaminophen, Dextromethorphan, Phenylephrine Precautions

Do not take acetaminophen, dextromethorphan, and phenylephrine if you

  • are taking any other drugs containing acetaminophen (prescription or over-the-counter)
  • are taking monoamine oxidase inhibitors (MAOIs) such as tranylcypromine (Parnate), phenelzine (Nardil), selegiline (Eldepryl, Zelapar), isocarboxazid (Marplan), and rasagiline (Azilect)
  • are allergic to acetaminophen, dextromethorphan, or phenylephrine
  • have 3 or more alcoholic drinks every day

Inform MD

Before taking acetaminophen, dextromethorphan, and phenylephrine, tell your doctor about all of your medical conditions. Especially tell your doctor if you:

  • are allergic to acetaminophen, dextromethorphan, and phenylephrine
  • have liver disease
  • have heart disease
  • have high blood pressure
  • have thyroid disease
  • have diabetes
  • have trouble urinating due to enlarged prostate gland
  • have a cough that occurs with too much mucus
  • have a chronic cough that occurs with smoking, asthma, or emphysema
  • are on a sodium-restricted diet
  • have 3 or more alcoholic drinks daily

Tell your doctor about all the medicines you take including prescription and non-prescription medicines, vitamins, and herbal supplements.

Stop use and ask a doctor if:
  • You get nervous, dizzy, or sleepless
  • Pain, nasal congestion or cough get worse or last more than 5 days (children) or 7 days (adults) 
  • Fever gets worse or lasts more than 3 days
  • Redness or swelling is present
  • New symptoms occur
  • Cough comes back, or occurs with rash or headache that lasts

Acetaminophen, Dextromethorphan, Phenylephrine and Pregnancy

Tell your doctor if you are pregnant or plan to become pregnant.

Ask a health care professional before using acetaminophen, dextromethorphan, and phenylephrine if you are pregnant.

Acetaminophen, Dextromethorphan, Phenylephrine and Lactation

Tell your doctor if you are breastfeeding or plan to breastfeed.

Ask a health care professional before using acetaminophen, dextromethorphan, and phenylephrine if you are breastfeeding.

Acetaminophen, Dextromethorphan, Phenylephrine Usage

Take acetaminophen, dextromethorphan, and phenylephrine exactly as directed.

Acetaminophen, dextromethorphan, and phenylephrine comes in a liquid or liquid capsule form and is taken every 4 hours as needed for symptom relief.

Acetaminophen, Dextromethorphan, Phenylephrine Dosage

The recommended dose of acetaminophen, dextromethorphan, and phenylephrine liquid is:

  • Adults and children 12 years and over: 30 mL (2 TBSP) every 4 hours
  • Children 6 to under 12 years: 15 mL (1 TBSP) every 4 hours
  • Ask a doctor before using in children 4 to 6 years of age
  • Do not use in children under 4

The recommended dose of acetaminophen, dextromethorphan, and phenylephrine liquid capsules is:

  • Adults and children 12 years and over: 2 liquid caps with water every 4 hours
  • Ask a doctor before using in children 4 to 12 years of age
  • Do not use in children under 4

Acetaminophen, Dextromethorphan, Phenylephrine Overdose

If you take too much of this medication, call your healthcare provider or local Poison Control Center, or seek emergency medical attention right away.

Other Requirements

  • Store acetaminophen, dextromethorphan, and phenylephrine at room temperature
  • Keep this and all medicines out of the reach of children.